| Model Number |
48002506X |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/07/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.It is unknown if the device will be returned for testing and evaluation. additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
As reported, a 2.5mm x 6cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured ¿without hitting the blasting pressure¿.It was then withdrawn.There was no reported patient injury.The device will be returned for evaluation.
Additional Manufacturer Narrative
Complaint conclusion: as reported, a 2.5mm x 6cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured ¿without hitting the blasting pressure¿.It was then withdrawn.There was no reported patient injury.The intended procedure was a right femoral angioplasty, inferior genicular artery balloon dilatation.The lesion was moderately calcified.There was little vessel tortuosity.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.The device was prepped normally (i.E.Maintain negative pressure).An iodine preparation contrast media was used.The contrast to saline ratio was 1:1.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was in an acute bend.The plunger did not depress into the syringe/indeflator when trying to inflate.The balloon inflated normally.The balloon catheter did not kink while being used.The balloon catheter was removed easily.The product was removed intact (in one piece) from the patient.The procedure was completed by changing the device to another brand balloon.The product was not returned for analysis.A product history record (phr) review of lot 82168350 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of moderate calcification likely contributed to the reported event.Calcification is known to damage balloon material; it is likely this occurred when attempting to cross the calcified lesion or upon inflation.However, without the return of the device for analysis, it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
Event or Problem Description
As reported, a 2.5mm x 6cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured ¿without hitting the blasting pressure¿.It was then withdrawn.There was no reported patient injury.The intended procedure was a right femoral angioplasty, inferior genicular artery balloon dilatation.The lesion was moderately calcified.There was little vessel tortuosity.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty removing the product from the hoop, the protective balloon cover, or the stylet or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.The device was prepped normally (i.E.Maintain negative pressure).An iodine preparation contrast media was used.The contrast to saline ratio was 1:1.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was in an acute bend.The plunger did not depress into the syringe/indeflator when trying to inflate.The balloon inflated normally.The balloon catheter did not kink while being used.The balloon catheter was removed easily.The product was removed intact (in one piece) from the patient.The procedure was completed by changing the device to another brand balloon.The device will be returned for evaluation.
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
Complaint conclusion: as reported, a 2.5mm x 6cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured ¿without hitting the blasting pressure¿.It was then withdrawn.There was no reported patient injury.The intended procedure was a right femoral angioplasty, inferior genicular artery balloon dilatation.The lesion was moderately calcified.There was little vessel tortuosity.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.The device was prepped normally (i.E.Maintain negative pressure).An iodine preparation contrast media was used.The contrast to saline ratio was 1:1.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was in an acute bend.The plunger did not depress into the syringe/indeflator when trying to inflate.The balloon inflated normally.The balloon catheter did not kink while being used.The balloon catheter was removed easily.The product was removed intact (in one piece) from the patient.The procedure was completed by changing the device to another brand balloon.The product was returned for analysis.A non-sterile saber 2.5mm x 6cm 150 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, an axial burst was observed on most of the balloon.No other physical characteristics could be observed at the naked eye.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the ruptured condition on the balloon.Results showed that the balloon burst was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could have led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82168350 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst - at/below rbp¿ was confirmed during device analysis.However, the exact cause could not be determined.The balloon material was noted to have an axial burst with scratch marks noted to the outer portion of the balloon.Vessel characteristics of moderate calcification likely contributed to the reported event.Calcification is known to damage balloon material; it is likely this occurred when attempting to cross the calcified lesion or upon inflation.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.